Skip to comments.Birth Control Pill Creates Blood Clot Causing Death of Irish Woman
Posted on 08/17/2007 1:41:13 PM PDT by wagglebee
DUBLIN, August 17, 2007 (LifeSiteNews.com) - An Irish woman has died of a blood clot after taking the birth control pill for several years. Her family and an investigating doctor have publicly attributed her death to the use of the contraceptive.
On March 22 of last year, 31-year-old Julie Hennessy was found dead on the floor of her living room, Ireland Independent reports. Although she was a non-smoker of healthy weight, the woman had been taking the drug Mercilon for a number of years. This resulted in her developing deep vein thrombosis (DVT), a condition in which a blood clot forms in a deep vein-usually in one of the appendages. As in the case of Miss Hennessy, a DVT can break off and lodge in the lungs, causing death.
After her inquest on Tuesday, Julie's father Ray, speaking on behalf of his family-his wife Angela and their two daughters-drew special attention to the fact that the pill was the main factor in the death of his daughter.
"The Pill was the major cause of our daughter's death and we want to put it on record that other young women should be aware of these dangers," said Mr. Hennessy.
"Doctors are aware of the risks but I want to warn young women of the possible consequences of taking it. I wouldn't like this to happen to another family."
Speaking before the Dublin County Coroner's Court, pathologist Peter Szontagh-Kishazi emphasized that the contraceptive pill had caused Julie Hennessy's DVT.
"The only important factor was the oral contraceptive pill," he said.
"Clotting is a well-known risk of using the contraceptive pill. There is no other medication that has such a big risk as the oral contraceptive pill," said Dr Szontagh-Kishazi."
Some investigators attempted to blame the condition on the air travel that Julie went on for her work. Nevertheless, Szontagh-Kishazi said that although flying, especially economy class, has caused blood clots before, this was not the reason for her death because in such a case the clot would have happened in the plane. In this case, her condition was "a recent complication".
Blood clotting is only one of the many medical risks of taking the contraceptive pill. According to noted endocrinologist (hormone doctor) Dr. Maria Kraw, studies have shown that taking oral contraceptives increases a woman's risk of breast cancer by 24%. Hormonal contraceptives also make the body much more susceptible to the Sexually Transmitted Infection (STI) known as the human pampilloma virus (HPV). Other STI's such as HPV, Gonorrhea, Chlamydia, Chancroid and Syphilis are also more common in people who take the pill. In addition, the pill has been known to cause osteoporosis and reduce milk production in lactating mothers (Read full report on talk by Dr. Maria Kraw: http://www.lifesite.net/ldn/2007/aug/07080903.html).
Studies have also shown that the pill likely causes a decreased sex-drive, and one particular report showed that the drug raises the risk of heart attack by 100% (Read http://www.lifesite.net/ldn/2005/jul/05071207.html).
In addition, the birth control pill has been proved to cause frequent medical abortions by making the wall of a woman's uterus hostile to a newly conceived person. The resulting condition in the womb can cause problems later on when the woman wants to conceive a child. In fact, women who take birth control have a 26% lower fertility rate (Read full report on talk by Dr. Maria Kraw: http://www.lifesite.net/ldn/2007/aug/07080303.html).
Referring to trial runs of the pill in Latin America, Kraw stated, "They started off using ten times the amount of estrogen - 'We're really going to shut down that brain' - Well, what happened? Women died in the first phase trial of these medications, but they were in Puerto Rico so, (the attitude was) 'well . we didn't really have medical ethics, so we'll just keep going and trying.'"
These risks are present, however, even in the regular, low-dose contraceptive pill. As Kraw pointed out, "The problem is that this (death) is still occurring even as the dose of estrogen has lowered itself to only about 4 times with the low-dose pills."
Related LifeSiteNews.com coverage:
Birth Control Pill May Permanently Reduce Sex Drive Study Finds
Birth Control Pill May Cause Prostate Cancer and Bladder Disease in Mothers' Children
I imagine there were contributing factors, but yep, the birth control pill can be a dangerous thing...imho We suspect it contributed to my wife’s stroke, but cannot be proven. She was 28 at the time and took the pill for hormone replacement reasons. You just never know sometimes.
Why should they?
A single death from a common medication?
ALL Medicines have a certain amount of risk to certain people...
This is not newsworthy ... unless you have an agenda
What? The pill is dangerous to women? Nah! Can’t be. Never happened. (yes, sarcasm)
Barefoot, pregnant, in the kitchen is the only solution.
The risk of blood clots from BC pills has been well known for a generation. The rsik of DVT from flying has been more recently noted. This article sounds like it reflects a set-up for a lawsuit.
A friend of mine returned to work a couple of months ago after suffering from a stroke that they think was caused by taking the pill. She’s only 23.
Because it’s agenda news.
Gee, LifeSiteNews wouldn't possibly have an agenda.
Although I’d like to think LifeSiteNews is simply an honorable, anti-abortion organization, reading more than two of their articles reveals the truth: Their agenda is to curb all sex for pleasure or not specifically for procreation.
Oh, wait, that’s not LifeSiteNews, that’s certain Freepers...
Friend of mine from High School (an obstetrician herself) died in childbirth last year.
Somehow I doubt Lifesite News is going to be reporting on deaths from childbirth any time soon.
Why would they?
Death in child birth, although rare in the first world, is natural death. Death by the pill is not.
The pill is touted as safe. I have never known anyone to assume that child birth is perfectly safe.
Not necessarily. I just read recently that the DVT effects of flying can continue for up to a week. The article said you can wear graduated compression hosiery to help counteract this.
While the pill certainly could have caused this, it's far from certain that it did. The article, as all I've seen from this source, is obviously ignoring some facts while working an agenda.
The father said it was a "fact" that the pill caused the death. How did he establish that as fact?
Disclaimer: Opinions posted on Free Republic are those of the individual posters and do not necessarily represent the opinion of Free Republic or its management. All materials posted herein are protected by copyright law and the exemption for fair use of copyrighted works.